Thunderstorm Wind, Ohio
- When
- May 25, 8:41 PM CST
- Where
- Ohio County, Centertown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.420, -87.000
A tree toppled onto a home, damaging its roof.
Warm humid air overspread the Ohio Valley ahead a a strong closed low located over Missouri. By late afternoon on the 25th, discrete supercells over western Kentucky were beginning to congeal into a squall line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Warm humid air overspread the Ohio Valley ahead a a strong closed low located over Missouri. By late afternoon on the 25th, discrete supercells over western Kentucky were beginning to congeal into a squall line. Later in the evening and throughout the early morning hours, a squall line crossed central Kentucky. Widespread wind damage occurred along and west of Interstate 65, with isolated damage east of the Interstate. A portion of this line of storms developed into a bow echo that brought damage along the Kentucky Tennessee border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 25, 8:10 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1010 PM EDT WED MAY 25 2011 ...MESOSCALE UPDATE... ...INTENSE LINE OF SEVERE THUNDERSTORMS MOVING INTO SOUTHERN INDIANA AND PORTIONS OF NORTH-CENTRAL KENTUCKY WITH WINDS OF 70+ MPH... VERY INTENSE LINE OF SEVERE THUNDERSTORMS CONTINUES TO HEAD EAST INTO OUR FAR NORTHWEST PORTION OF THE LMK SERVICE AREA. WIDESPREAD WIND DAMAGE IS OCCURING IN DUBOIS COUNTY INDIANA AT THE MOMENT. THIS LINE WILL CONTINUE TO STEAMROLL EASTWARD ACROSS SOUTHERN INDIANA AND WEST-CENTRAL KENTUCKY OVER THE NEXT SEVERAL HOURS. NO REAL CHANGES HAVE BEEN NOTED IN THE STABILITY FIELDS OVER THE LAST HOUR. LARGE PRESSURE FALL AND PRESSURE RISE COUPLET STILL NOTICEABLE ON THE SURFACE ANALYSIS INDICATING THE POTENTIAL FOR WIDESPREAD WIND DAMAGE TO OCCUR WITH THIS ACTIVITY. IN ADDITION...SEVERAL MESOVORTICES HAVE BEEN DETECTED WITHIN THIS LINE AND THE THREAT OF SQUALL LINE EMBEDDED TORNADOES CONTINUES TO BE A REAL CONCERN. BASED ON THE LATEST RADAR SCANS...THIS ACTIVITY WILL BE APPROACHING AREAS LIKE BRANDENBURG AND CORYDON BY 1030 PM EDT. BY 1100 PM EDT THIS LINE WILL LIKELY BE IMPACTING THE LOUISVILLE METRO AREA...RADCLIFF...ELIZABETHTOWN...AND AREAS SOUTHWESTWARD TO BOWLING GREEN. THESE AREAS SHOULD BE PREPARED FOR A PERIOD OF HIGH WINDS OVER THE NEXT 60-90 MPH. THESE WINDS WILL LIKELY RESULT IN WIDESPREAD WIND DAMAGE AND WILL LIKELY RESULT IN WIDE SPREAD POWER OUTAGES. THE LINE IS ACCELERATING A BIT AND STARTING TO BOW OUT. BASED ON THE LATEST TRENDS...THIS LINE WILL LIKELY BEGIN TO IMPACT AREAS FROM FRANKFORT SOUTH TO NEAR CAMPBELLSVILLE BY MIDNIGHT EDT AND WILL LIKELY BE IN THE LEXINGTON METRO AREA BY 1230-130 AM EDT. ALL PUBLIC FORECAST PRODUCTS HAVE BEEN UPDATED TO ACCOUNT FOR THE NEW TORNADO WATCH...NUMBER 376 WHICH IS IN EFFECT UNTIL 500 AM EDT. .SHORT TERM (TONIGHT AND THURSDAY)... ...POTENTIAL FOR A SIGNIFICANT SEVERE SQUALL LINE TO AFFECT THE AREA TONIGHT... STRONG LOW PRESSURE OVER EASTERN KANSAS WILL PUSH TOWARDS CENTRAL INDIANA TONIGHT...BRINGING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE REGION THIS EVENING AND THROUGH THE OVERNIGHT HOURS. ACTIVITY WILL LIKELY COME IN TWO WAVES. FIRST WAVE: A CONVERGENCE ZONE BASICALLY LOCATED JUST TO OUR NW/W NEAR THE IL/IN/KY TRI-BORDER WILL BE THE FOCUS FOR STRONG TO ISOLATED SEVERE STORMS FROM NOW THROUGH ROUGHLY 7PM EDT. THESE STORMS THOUGH WILL GENERALLY STAY JUST WEST OF OUR CWA...THOUGH A FEW COUNTIES SUCH AS DUBOIS/ORANGE/PERRY OR OTHER CLOSE LOCATIONS COULD BE IMPACTED BY THIS ACTIVITY. THE DEEP LAYER SHEAR IS UNIDIRECTIONAL BUT STRONG...SO A FEW SUPERCELLS WITH GENERALLY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT EITHER. AGAIN...THIS ACTIVITY WILL GENERALLY AFFECT THE IND CWA...BUT COULD SKIRT OUR NWRN CWA THROUGH THE AFTERNOON HOURS. SECOND WAVE: TONIGHT WILL BE THE MAIN SHOW AS A PRE-FRONTAL BOUNDARY GENERATES SHOWERS/STORMS MOST LIKELY ACROSS NERN ARKANSAS AND SERN MISSOURI. A LITTLE WARMING ALOFT HAS THIS AREA QUIET FOR NOW...BUT CONVECTION SHOULD INITIATE NEAR THE MO/AR BORDER BY ROUGHLY 5PM EDT AND LIKELY IN THE FORM OF DISCRETE SUPERCELLS. THESE POTENTIAL STORMS HAVE PROMPTED A HIGH RISK FROM SPC...WHICH ACTUALLY CREEPS INTO OUR WRN CWA. THESE SUPERCELLS WELL TO OUR WEST WILL HAVE A GOOD CHANCE AT PRODUCING LONG TRACKED AND POTENTIALLY DEADLY TORNADOES GIVEN THE LARGE INSTABILITY AND THE DEEP LAYER SPEED/DIRECTIONAL SHEAR IN PLACE TONIGHT. MODEL SOUNDINGS SHOW THAT SFC WINDS ACTUALLY BACK THIS EVENING...INCREASING THE LOW-LEVEL HELICITIES AND BULK SHEAR. AS THE SUPERCELLS TRACK EAST-NORTHEAST...THEY SHOULD SOMEWHAT MORPH INTO A SQUALL LINE TONIGHT AND BY THE TIME CONVECTION REACHES OUR WRN CWA...IT SHOULD BE A MIXED LINE OF BOWING SEGMENTS AND DISCRETE CELLS. THUS AREAS OVER OUR FAR WRN CWA WILL HAVE THE BEST CHANCE AT SEEING TORNADIC STORMS MAINLY BETWEEN 7-10PM EDT. AS THIS LINE PUSHES EAST IT WILL BECOME MORE OF A SQUALL LINE AND LESS DISCRETE CELLS. THUS THE THREAT WILL SWITCH FROM A SUPERCELL (TORNADOES/HAIL) MODE TO A SQUALL LINE (DAMAGING WINDS/ISOLATED TORNADOES) MODE CLOSER TO I-65. THIS LINE SHOULD REACH AN SDF TO BWG LINE ROUGHLY BY THE 9-11PM EDT TIME FRAME. AREAS EAST OF I-65 WILL GENERALLY BE UNDER THE DAMAGING WIND THREAT FROM THE SQUALL LINE FROM 11PM-MIDNIGHT AND LATER AS IT TRACKS EAST INTO THE BLUEGRASS. CURRENTLY...A PDS TORNADO WATCH IS IN EFFECT FOR MUCH OF THE REGION UNTIL 10 PM EDT. IT SHOULD BE NOTED THAT ALL THE INGREDIENTS ARE IN PLACE FOR A SEVERE WEATHER OUTBREAK WITH THE POTENTIAL FOR SIGNIFICANT TORNADOES...ESPECIALLY OVER OUR FAR WRN CWA. LOOKING FOR ANY KIND OF BUST POTENTIAL...BUT DO NOT REALLY SEE ONE. FOR TOMORROW...THE MAIN SQ LINE COULD BE ONGOING OVER FAR ERN CWA IN THE MORNING HOURS. HOWEVER THIS IS THE PRE-FRONTAL ACTIVITY...AND THE LOW PRESSURE/S COLD FRONT WILL STILL PUSH THROUGH OUR CWA TOMORROW AFTERNOON-EVENING. SO THERE WILL STILL EXIST A THREAT FOR AFTERNOON SEVERE WEATHER ALONG THE COLD FRONT AND MAINLY EAST OF I-65 THURSDAY AFTERNOON. CONCERNING TEMPS...TONIGHT WILL BE MILD WITH LOWS IN THE 60S TO LOW 70S. RAINFALL/CLOUDS WILL GREATLY AFFECT TEMPS TOMORROW...SO THINK WILL GO MODESTLY WITH THURSDAY AFTERNOON HIGHS IN THE 70S. .LONG TERM (THURSDAY NIGHT - WEDNESDAY)... MOST OF THE ATTENTION TODAY HAS BEEN SPENT ON THE SHORT TERM SO THIS DISCUSSION WILL BE NECESSARILY SHORT. ONCE THE THURSDAY STORM SYSTEM MOVES OFF TO THE EAST THURSDAY EVENING THE WEATHER WILL BE MUCH QUIETER FOR THE REMAINDER OF THE FORECAST PERIOD. UPPER LEVEL RIDGING WILL QUICKLY BUILD OVER THE SOUTHEAST UNITED STATES SATURDAY AND REMAIN IN PLACE THROUGH MID WEEK NEXT WEEK. WE COULD SEE A FEW THUNDERSTORMS FRIDAY NIGHT/SATURDAY AS A WEAK DISTURBANCE SLIDES BY TO OUR NORTH...AND A FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AS THE UPPER RIDGE WEAKENS A BIT. OTHERWISE HOWEVER THIS PATTERN WILL RESULT IN MOSLTY HOT AND DRY WEATHER. AFTER A COOL POST-FRONTAL DAY ON FRIDAY WITH HIGHS IN THE LOWER TO MIDDLE 70S...90S WILL ENVELOP THE REGION SUNDAY THROUGH WEDNESDAY. && .AVIATION (00Z TAF ISSUANCE)... CONDITIONS THROUGH 26/00Z WILL REMAIN VFR AT THE TAF SITES. SCATTERED CONVECTION TO THE WEST OF KSDF IS EXPECTED TO INCREASE OVER THE NEXT FEW HOURS AS DISCRETE STORMS FIRE AHEAD OF THE MAIN SQUALL LINE WHICH IS APPROACHING NOW APPROACHING KPAH. FOR THIS REASON...WILL INSERT VCTS IN AT KSDF AND KBWG AT THE BEGINNING OF THE TAF PERIOD. BASED ON RADAR ESTIMATE/MOTION...BELIEVE THAT STORMS WILL BEGIN TO IMPACT KBWG AND KSDF BY 26/02Z. WILL CARRY A TEMPO GROUP FOR NOW FROM 26/02-05Z WITH HEAVY THUNDERSTORMS AND HIGH WINDS. LINE SHOULD BE EAST OF KSDF AND KBWG BY 26/05Z OR SO. FURTHER EAST AT KLEX...VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE EVENING HOURS. WINDS WILL BE BRISK OUT OF THE SOUTHWEST AT 12-15KT WITH GUSTS UP TO 25KTS. STORMS SHOULD APPROACH KLEX BY 26/03-04Z SO WE'LL START A VCTS GROUP BY 26/03Z OR SO. BEST CHANCE OF STORMS IN THE KLEX TERMINAL WILL BE BETWEEN 26/04-08Z. HERE WILL ALSO CARRY HEAVY THUNDERSTORMS AND WIND HERE. CONVECTION SHOULD BE EAST OF KLEX BY 26/09Z. WILL CONTINUE TO MONITOR THE TAF FORECAST THIS EVENING AND ONCE STORMS GET CLOSER WILL ATTEMPT TO FURTHER REFINE THE TAFS AS NEEDED. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && MESOSCALE......MJ SHORT TERM.....AL LONG TERM......13 AVIATION.......MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 950 PM EDT WED MAY 25 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-262000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 950 PM EDT WED MAY 25 2011 /850 PM CDT WED MAY 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...OVERNIGHT. A TORNADO WATCH IS IN EFFECT UNTIL 500 AM EDT...400 AM EDT. AN INTENSE LINE OF SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. WIND GUSTS WITHIN THE LINE OF STORMS WILL LIKELY EXCEED 70 MPH. IN ADDITION...LARGE HAIL AND SCATTERED TORNADOES MAY BE EMBEDDED WITHIN THIS SQUALL LINE. THIS SQUALL LINE WILL ENTER THE WESTERN PORTION OF THE OUTLOOK AREA BY 10 PM EDT AND REACH THE I-65 CORRIDOR BY 11 TO 1130 PM EDT. IT IS EXPECTED TO REACH THE FRANKFORT AND LEXINGTON AREAS BETWEEN 1230 AND 130 AM EDT. SINCE THESE SEVERE STORMS ARE EXPECTED TO AFFECT THE OUTLOOK AREA AT OVERNIGHT...WE HIGHLY ENCOURAGE YOU TO SET YOUR NOAA WEATHER RADIO TO ALERT MODE SO THAT YOU CAN BE AWAKENED IN THE EVENT THAT A WARNING IS ISSUED WHILE YOU ARE ASLEEP. MANY SEVERE WEATHER FATALITIES OCCUR LATE AT NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL CONTINUE THURSDAY ACROSS THE REGION. ISOLATED DAMAGING WIND GUSTS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS...ESPECIALLY IN THE AFTERNOON ALONG AND EAST OF I-65. SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY AS A WEAK SYSTEM PASSES BY TO OUR NORTH. AT THIS TIME SEVERE WEATHER LOOKS UNLIKELY WITH THIS SYSTEM. HOT WEATHER WILL MOVE IN FOR THE HOLIDAY WEEKEND. HEAT INDEX READINGS SUNDAY AND MONDAY WILL BE IN THE LOWER TO MIDDLE 90S...AND ON TUESDAY MAY SURPASS 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS WILL BE NEEDED TONIGHT AND THURSDAY. MJ/AL/13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1019 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 10 W ENGLISH 38.33N 86.65W
05/25/2011 E60 MPH CRAWFORD IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1100805
EERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1026 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG JASPER 38.39N 86.94W
05/25/2011 DUBOIS IN TRAINED SPOTTER
UPDATED...NUMEROUS TREES AND POWER LINES DOWN.
WIDESPREAD POWER OUTAGES REPORTED IN JASPER.
&&
CORRECTED REMARKS
EVENT NUMBER LMK1100802
EERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1028 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND GST CURBY 38.24N 86.38W
05/25/2011 E70 MPH CRAWFORD IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1100806
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM TSTM WND GST MILLTOWN 38.34N 86.27W
05/25/2011 E65 MPH CRAWFORD IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1100807
RLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1033 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG HUNTINGBURG 38.30N 86.96W
05/25/2011 DUBOIS IN TRAINED SPOTTER
TRACTOR TRAILER BLOWN OVER
&&
EVENT NUMBER LMK1100808
RLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 PM EDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND DMG HUNTINGBURG 38.30N 86.96W
05/25/2011 DUBOIS IN TRAINED SPOTTER
TRACTOR TRAILER BLOWN OVER. CORRECTED TIME.
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER LMK1100808
EERThe national radar mosaic for the moment the first event began.
13 thunderstorm wind. Local standard time, as filed.
A tree toppled onto a home, damaging its roof.
A spotter estimated a 70 mph wind gust.
Widespread damage developed over the Louisville metropolitan area as a result of a severe squall line. Dozens of trees were downed across the urban area, especially in Prospect and along River Road east of downtown. Winds up to 70 mph were estimated by a trained spotter in the Middletown subdivision.
County dispatchers noted that several trees were downed with scattered power outages countywide.
Several power outages developed across Shelbyville. A spotter estimated a 60 mph wind gust.
A spotter reported debris from a roof and several trees downed near the intersection of state highways 23 and 621.
Many hardwood trees downed near Bogle Road.
An apartment building had some shingles ripped from the roof and scattered about the courtyard. Several shutters were also removed. The ASOS mesonet at Bowling Green Airport measured a 58 mph gust.
A spotter reported damage to a barn along with several downed trees.
Several trees were downed near Austin.
Several trees were downed across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293815, 293816, 293817, 293820, 293822, 293824, 293823, 293826, 293831, 293829, 293827, 293832, 293833.